Alert archive / Minnesota / Special Weather Statements in 2011
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 30, 2011, 8:35 PM CDT for Stevens County, Minnesota. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2011, 8:35 PM CDT (01:35 UTC)
- Expired
- May 30, 2011, 9:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Twin Cities, MN
County Stevens County, MN
The radar
The Aberdeen radar (KABR), 185 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 8:50 PM CDT | TSTM WND GST 60 | 3 N Chokio, MN | DOOR OFF MACHINE SHED. |
| May 30, 8:50 PM CDT | TSTM WND GST 60 | Ese Chokio, MN | |
| May 30, 8:52 PM CDT | TSTM WND GST 50 | 3 W Chokio, MN | |
| May 30, 8:59 PM CDT | HAIL 0.5 | 5 N Chokio, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1125 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
275
WWUS83 KMPX 310135
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
835 PM CDT MON MAY 30 2011
MNZ047-310215-
STEVENS-
835 PM CDT MON MAY 30 2011
...THUNDERSTORMS MOVING OVER STEVENS COUNTY THROUGH 915 PM CDT...
AT 831 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTH OF CHOKIO. THIS STORM WAS MOVING NORTH AT
50 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CHOKIO.
ALBERTA.
DONNELLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4567 9626 4576 9626 4577 9583 4576 9575
4573 9575 4569 9577 4541 9602 4540 9618
4541 9625 4567 9627
TIME...MOT...LOC 0136Z 196DEG 44KT 4557 9618
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 30, 7:10 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 30, 7:10 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 710 PM CDT MON MAY 30 2011 .UPDATE... UPDATED FOR THE 00Z AVIATION DISCUSSION BELOW. .DISCUSSION.../ISSUED AT 205 PM CDT MON MAY 30 2011/ HAS BEEN A SOMEWHAT BUSIER MORNING AND EARLY AFTERNOON THAN EXPECTED... SO THIS WILL BE A BIT BRIEF. MAIN FORECAST CONCERN IS STILL THE POTENTIAL FOR THUNDERSTORMS AND SEVERE WEATHER THIS EVENING... MAINLY OVER THE WESTERN AND INTO THE CENTRAL PORTION OF THE FORECAST AREA. HOWEVER... CONVECTION ACROSS THE EASTERN COUNTIES HAS CONTINUED INTERMITTENTLY THROUGH THE MORNING AND INTO THE EARLY AFTERNOON ALONG THE EASTERN EDGE OF THE 925-850MB THETA-E RIDGE AXIS... AND COINCIDENT WITH A PERSISTENT AREA OF MOISTURE TRANSPORT AND CONVERGENCE. THE BOUNDARY LAYER HAS NOW MANAGED TO BECOME MORE UNSTABLE IN THAT AREA AS WELL... SO WHAT WAS ELEVATED ACTIVITY THROUGH THE MORNING NOW APPEARS TO AT LEAST BE ABLE TO GET SOME DOWNDRAFTS TO THE SURFACE AND MAY SOON START PROCESSING MORE BOUNDARY LAYER AIR INTO THE UPDRAFTS. AS A RESULT... THIS ACTIVITY LOOKS LIKE IT MAY PERSIST FOR A FEW MORE HOURS AND COULD NOT ONLY CONTINUE TO PRODUCE SPORADIC LARGE HAIL BUT ALSO SOME GUSTY WINDS AND WILL AT LEAST NEED TO BEAR WATCHING FOR ANY SIGNS OF ROTATION IN THE LOW LEVELS WITH FAIRLY GOOD LOW LEVEL SHEAR PRESENT IN THE BOUNDARY LAYER OVER THAT REGION. EVENTUALLY THIS EXISTING ACTIVITY SHOULD WIND DOWN WITH MORE IN THE WAY OF CAPPING ARRIVING AND WITH THE BETTER MOISTURE CONVERGENCE AND SATURATION NEAR THE HEIGHT OF THE CAPPING INVERSION MOVING OUT OF THE AREA. HOWEVER... UNTIL THEN THERE WILL CONTINUE TO BE THE RISK OF STRONG TO SEVERE STORMS ACROSS THE EASTERN PART OF THE FORECAST AREA... LIKELY THROUGH 3-4 PM CDT. ATTENTION THEN TURNS WESTWARD... WHERE INITIATION IN A HIGH CAPPED AIRMASS PER THE 18Z ABR SOUNDING WILL LIKELY BE DELAYED UNTIL LATE IN THE AFTERNOON OR PERHAPS EARLY EVENING ACROSS PORTIONS OF EASTERN SOUTH DAKOTA. WHATEVER ACTIVITY GETS GOING OUT THERE WILL THEN TRACK NORTH AND EASTWARD INTO THE WESTERN FORECAST AREA DURING THE EARLY EVENING... AND EVENTUALLY INTO THE CENTRAL PART OF THE AREA LATER IN THE EVENING. SUPERCELLS ARE LIKELY INITIALLY... BUT THE VARIOUS CONVECTION ALLOWING MODELS INCLUDING THE CAPS STORM SCALE ENSEMBLE... POINT TOWARD AN EVOLUTION TOWARD A LINEAR SYSTEM AS IT WORKS INTO THE CENTRAL PART OF OUR FORECAST AREA... AND WEAKENING AS IT WORKS INTO EASTERN MINNESOTA TOWARD 06Z. WILL CONTINUE TO ADVERTISE THIS GENERAL THEME AND EVOLUTION OF THINGS... BUT MUCH WILL DEPEND ON EXACTLY WHERE AND WHEN INITIATION OCCURS... AND WHETHER ADDITIONAL ACTIVITY IS ABLE TO DEVELOP OUT AHEAD AS TIME PASSES IN THE EVENING AS SUGGESTED BY SOME OF THE GUIDANCE ALONG A PRE-FRONTAL TROUGH. THIS EVENING/S ACTIVITY WILL WORK ITS WAY EAST AND OUT OF THE REMAINDER OF THE FORECAST AREA LATE TONIGHT AND ON TUESDAY MORNING AS THE SURFACE LOW STARTS TO OCCLUDE TO OUR NORTH NEAR THE MANITOBA/ONTARIO BORDER. A TIGHT PRESSURE GRADIENT CONTINUES TO BE ADVERTISED OVER THE AREA TOMORROW ALONG WITH FAIRLY DEEP MIXING BY AFTERNOON... SO CONDITIONS STILL LOOK FAVORABLE FOR HIGH WINDS DURING THE DAY TUESDAY... PARTICULARLY ACROSS THE FAVORED AREAS OF WESTERN AND CENTRAL MINNESOTA. INCLUDED SOME GUSTS ABOVE 40 MPH IN THE GRIDS... AND A WIND ADVISORY CERTAINLY LOOKS LIKE A GOOD POSSIBILITY FOR PART OF THAT AREA ON TUESDAY... WHICH IS SOMETHING THE UPCOMING SHIFTS CAN PIN DOWN. HIGH PRESSURE BUILDS INTO THE AREA TUESDAY NIGHT AND LOOKS TO KEEP THINGS DRY THROUGH WEDNESDAY BEFORE THE NEXT CHANCE OF PCPN ARRIVES WEDNESDAY NIGHT AS RETURN FLOW STARTS TO SET BACK UP OVER THE AREA WITH WARM ADVECTION AND ELEVATED INSTABILITY ENCROACHING FROM THE SOUTHWEST. THIS WILL BE OUT AHEAD OF ANOTHER DECENT SHORTWAVE AND SURFACE LOW MOVING OUT OF THE WESTERN US AND THROUGH THE PLAINS DURING THE THURSDAY THROUGH SATURDAY TIME FRAME. RIDGING AHEAD OF THIS SYSTEM LOOKS TO DELAY ITS EASTWARD PROGRESSION... UNFORTUNATELY MAKING FOR AN EXTENDED PERIOD OF CHANCE POPS FROM THURSDAY INTO SATURDAY OVER A GOOD PART OF THE AREA. BY NO MEANS DOES IT LOOK LIKE THINGS WILL BE AS WET AS THE PROLONGED PERIOD OF LOW POPS MAY MAKE IT SOUND... BUT UNCERTAINTY OF THE TIMING OF FEATURES NECESSITATES TAKING THIS COURSE OF ACTION FOR NOW... WITH THINGS HOPEFULLY BEING TIED DOWN INTO MORE DISCRETE PERIODS OF PCPN IN LATER FORECASTS. HIGH PRESSURE TRIES TO BUILD IN AGAIN OVER NEXT WEEKEND INTO MONDAY... BUT A LINGERING BAROCLINIC ZONE COULD KEEP SOME PCPN GOING AT LEAST OVER THE NORTHEAST PORTION OF THE AREA. && .AVIATION.../00Z TAF ISSUANCE/ SEE THE DISCUSSION ABOVE FOR A DETAILED EXPLANATION OF THE OVERALL SEVERE WEATHER THREAT FOR THIS EVENING AND OVERNIGHT. THERE HAS NOT BEEN TOO MUCH OF A CHANGE FROM THE PREVIOUS TAF FORECAST. THE BIGGEST DIFFERENCE WAS TO SLOW THE EVOLUTION OF THE EXPECTED THUNDERSTORMS THIS EVENING BASED ON CURRENT RADAR TRENDS OF THE STRONG TO SEVERE STORMS NOW IN EASTERN SOUTH DAKOTA. INTRODUCED TSRA IN THE FORECAST FOR KAXN AND KRWF AT 02Z...BUT IT MAY IN FACT BE AN HOUR OR SO LATER. HOWEVER...WOULD SERIOUSLY DOUBT IT WOULD BE MUCH EARLIER. THE TREND WILL BE FOR THE STORMS TO WALK ACROSS MINNESOTA FROM 02Z TO 07Z...GRADUALLY WEAKENING WITH TIME. WEST CENTRAL WISCONSIN MAY SEE VERY LITTLE IN THE WAY OF STORMS...AND THUS LEFT KEAU WITH VICINITY. THE THUNDERSTORMS THAT HOLD TOGETHER ARE EXPECTED TO BE STRONG TO SEVERE WITH A WIND AND HAIL THREAT. STRONG WEST/SOUTHWEST WINDS SHOULD DEVELOP BY TOMORROW AFTERNOON BEHIND THE COLD FRONT AND LOW PRESSURE SYSTEM. GUSTS OVER 30KTS SHOULD BE COMMON. KMSP...THE BEST WINDOW FOR SHOWERS THUNDERSTORMS STILL LOOKS TO BE LATE TONIGHT...LIKELY BETWEEN 06-10Z. IF THE STORMS MAKE IT TO THE AIRPORT...BRIEF DOWNPOURS OF RAIN AND STRONG WIND WOULD BE THE PRIMARY THREATS AS THE STORMS MAY APPROACH THE MINNEAPOLIS METRO AS A LINE OF THUNDERSTORMS. THE STORMS WILL BE OUT OF THE AREA BEFORE THE MORNING RUSH...ALTHOUGH MVFR CEILINGS MAY LINGER AN EXTRA COUPLE HOURS. AS MENTIONED ABOVE...WIND IS THE MAIN AVIATION CONCERN FOR TOMORROW...GUSTS OVER 30KTS ARE EXPECTED BY THE AFTERNOON. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && TRH/CLF
Hazardous weather outlook, May 30, 4:30 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 430 PM CDT MON MAY 30 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 312130- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 430 PM CDT MON MAY 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE LIKELY IN WEST CENTRAL AND SOUTHWEST MINNESOTA EARLY THIS EVENING...AS STORMS MOVE OUT OF NEBRASKA AND SOUTH DAKOTA LATE THIS AFTERNOON. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE REST OF CENTRAL AND SOUTHERN MINNESOTA OVERNIGHT AS THE THUNDERSTORMS CONTINUE MOVING TO THE EAST LATE THIS EVENING. THE MAIN HAZARD WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE IN WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY THROUGH FRIDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WEST CENTRAL MINNESOTA EARLY THIS EVENING...AND ACROSS THE REST OF SOUTHERN AND CENTRAL MINNESOTA LATE THIS EVENING.
In the hours before
Local storm report, May 30, 2:41 PM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
241 PM CDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM HAIL 2 N KNAPP 44.98N 92.08W
05/30/2011 M0.75 INCH DUNN WI TRAINED SPOTTER
&&
FRANKSLocal storm report, May 30, 8:07 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
807 PM CDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM HAIL HANLEY FALLS 44.69N 95.62W
05/30/2011 M0.88 INCH YELLOW MEDICINE MN TRAINED SPOTTER
0515 AM HAIL HANLEY FALLS 44.69N 95.62W
05/30/2011 M0.88 INCH YELLOW MEDICINE MN TRAINED SPOTTER
0519 AM HAIL HUTCHINSON 44.89N 94.37W
05/30/2011 M0.25 INCH MCLEOD MN TRAINED SPOTTER
MOSTLY PEA SIZE WITH SOME DIME
0854 AM HAIL RICHFIELD 44.88N 93.28W
05/30/2011 E1.25 INCH HENNEPIN MN TRAINED SPOTTER
MOSTLY SMALL HAIL. ONE PEICE WAS ROUGHLY THIS SIZE.
0952 AM HAIL HENDERSON 44.53N 93.91W
05/30/2011 M1.75 INCH SIBLEY MN LAW ENFORCEMENT
0955 AM HAIL ST LOUIS PARK 44.95N 93.36W
05/30/2011 E0.75 INCH HENNEPIN MN TRAINED SPOTTER
0957 AM HAIL RICHFIELD 44.88N 93.28W
05/30/2011 M0.75 INCH HENNEPIN MN TRAINED SPOTTER
1000 AM HAIL MINNEAPOLIS 44.96N 93.27W
05/30/2011 M0.88 INCH HENNEPIN MN TRAINED SPOTTER
1001 AM HAIL 1 N RICHFIELD 44.89N 93.28W
05/30/2011 M1.00 INCH HENNEPIN MN TRAINED SPOTTER
1007 AM HAIL RICHFIELD 44.88N 93.28W
05/30/2011 M0.75 INCH HENNEPIN MN TRAINED SPOTTER
1007 AM HAIL 3 NW FALCON HEIGHTS 45.02N 93.22W
05/30/2011 M0.50 INCH HENNEPIN MN TRAINED SPOTTER
1009 AM HAIL ROSEVILLE 45.02N 93.15W
05/30/2011 M0.50 INCH RAMSEY MN TRAINED SPOTTER
1011 AM HAIL 1 N ROSEVILLE 45.03N 93.15W
05/30/2011 E0.75 INCH RAMSEY MN TRAINED SPOTTER
1022 AM HAIL VADNAIS HEIGHTS 45.06N 93.07W
05/30/2011 M0.75 INCH RAMSEY MN TRAINED SPOTTER
1026 AM HAIL WHITE BEAR LAKE 45.07N 93.01W
05/30/2011 M1.00 INCH RAMSEY MN TRAINED SPOTTER
1033 AM HAIL CARVER 44.76N 93.63W
05/30/2011 M0.75 INCH CARVER MN TRAINED SPOTTER
1045 AM HAIL 2 N MARINE ON ST CROIX 45.23N 92.77W
05/30/2011 M0.50 INCH WASHINGTON MN TRAINED SPOTTER
1048 AM HAIL MINNEAPOLIS 44.96N 93.27W
05/30/2011 M0.88 INCH HENNEPIN MN TRAINED SPOTTER
LORING PARK.
1110 AM HAIL 6 ESE DRESSER 45.33N 92.52W
05/30/2011 M0.75 INCH POLK WI TRAINED SPOTTER
1135 AM HAIL 4 W TURTLE LAKE 45.39N 92.22W
05/30/2011 M1.00 INCH POLK WI TRAINED SPOTTER
1214 PM HAIL 5 NW CUMBERLAND 45.59N 92.10W
05/30/2011 M1.00 INCH BARRON WI TRAINED SPOTTER
1240 PM HAIL 3 SE RED WING 44.55N 92.56W
05/30/2011 M2.00 INCH GOODHUE MN TRAINED SPOTTER
0236 PM HAIL 2 N KNAPP 44.98N 92.08W
05/30/2011 M0.75 INCH DUNN WI TRAINED SPOTTER
&&
CARLYONSpecial weather statement, May 30, 8:35 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
835 PM CDT MON MAY 30 2011
MNZ047-310215-
STEVENS-
835 PM CDT MON MAY 30 2011
...THUNDERSTORMS MOVING OVER STEVENS COUNTY THROUGH 915 PM CDT...
AT 831 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTH OF CHOKIO. THIS STORM WAS MOVING NORTH AT
50 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CHOKIO.
ALBERTA.
DONNELLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4567 9626 4576 9626 4577 9583 4576 9575
4573 9575 4569 9577 4541 9602 4540 9618
4541 9625 4567 9627
TIME...MOT...LOC 0136Z 196DEG 44KT 4557 9618The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:40 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 20 min |
| May 30, 8:59 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 16 min |
| May 30, 9:38 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 51 min |
| May 30, 9:57 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 48 min |
| May 30, 10:11 PM CDT | Special Weather Statement | MPX | Redwood | 79 min |
| May 30, 10:41 PM CDT | Special Weather Statement | MPX | Todd | 49 min |
| May 30, 11:07 PM CDT | Special Weather Statement | MPX | Morrison | 38 min |
| May 30, 11:30 PM CDT | Severe Thunderstorm Warning | MPX | Morrison | 30 min |
| May 30, 11:59 PM CDT | Special Weather Statement | MPX | Kanabec | 31 min |
| May 31, 3:40 AM CDT | Wind Advisory | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more | 18 hr |
| May 31, 10:51 AM CDT | River Flood Warning | MPX | Carver, Hennepin, Scott | 70 hr |
Nearby
Special Weather Statements in Minnesota, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.